Managing Toxicities With Niraparib in Maintenance Therapy for Ovarian Cancer
Posted: Thursday, March 22, 2018
The oral poly (ADP ribose) polymerase (PARP) inhibitor niraparib has shown efficacy as maintenance therapy for patients with recurrent ovarian cancer. In an article published in Gynecologic Oncology, Kathleen N. Moore, MD, of the Stephenson Oklahoma Cancer Center at the University of Oklahoma, and colleagues reviewed the toxicities associated with the use of niraparib and strategies for avoiding such side effects.
Phase I and II studies of niraparib have demonstrated activity and benefit in both BRCA-mutated and BRCA wild-type cancers. Toxicities associated with niraparib include gastrointestinal side effects (eg, nausea, vomiting, constipation, and anorexia) and cardiovascular side effects (eg, palpitations and hypertension). Fatigue has been reported in more than half of patients treated with this agent. And hematologic toxicities include thrombocytopenia, anemia, neutropenia, and leukopenia.
The investigators noted that when toxicity is managed appropriately and patients are counseled thoroughly, these side effects can be managed without effects on patient-reported outcomes. In addition, hematologic side effects require weekly laboratory assessments at the start of therapy and after every dose modification. Based on recent analyses of the phase III ENGOT-OV16/NOVA study, upfront dose modifications of 200 mg should be made for patients with weight ≤ 77 kg and/or baseline platelets of ≤ 150,000 K/uL to avoid significant hematologic toxicity, particularly thrombocytopenia. Finally, blood pressure and heart rate should be monitored as well before every new cycle of niraparib.